What do I do for the best? B12 injections now to be denied?

So, I'm having the B12 injections and I know it can take months to help neurological problems such as I have and although I've seen improvements in arms and with brain fog, my legs just don't seem to be improving as yet. My MMA test came back at 263 (<280) which the lady at the B12 deficiency site tells me is in the grey area.

When I went for my jab last week, suddenly, it was sprung on me that my surgery won't give me any more shots. I referred them back to the NEQAS b12 alert, I'd printed off for them and the NICE guidelines that say if someone has neurological symptoms (like I have) you keep treating until no further improvement is seen but even the letter from my neurologist asking them to treat me with b12 for 3-6 months, is not to be adhered to because the neurologist didn't put in writing the actual words EVERY OTHER DAY.

I persuaded them to let me have them for one more week until my regular doctor comes back off leave and I can argue it out with him but I'm now doubting if I'm doing the wrong thing anyway and should just accept the Topamax the neurologist prescribed as a back up.

Just HOW do I know when to accept the b12 is not going to help my legs and move to the Topamax? I'm 'in range' for B12 but have a confirmed very low SIGA, indicating a leaky gut, so that alone, besides the autoimmune conditions I have may well mean I do not absorb vitamins properly.

My latest full blood count shows three things slightly out of range but these tests were done six weeks or so ago and nobody at my surgery has even mentioned this to me.

The ones in red on the print out I requested are:-

Total white cell count 3.6 10*9/L (4.00 - 11.0010*9/L)

Neutrophil count 2.1 10*9/L. (2.50 - 7.5010*9/L)

Lymphocyte count 1.2 10*9/L (1.50 - 4.0010*9/L

I asked the nurse if a doctor might spare a few minutes to talk through these results with me but he just said he didn't understand them, so told me to wait until the other doctor is back off leave.

These results probably have nothing to do with B12 but maybe they are linked to the change of cells in my thyroid nodules (THY 3) I now have.

I can't stand all this constant waiting and pushing for answers. I'm going to try to get in touch with the neurologist for advice today but is there anyone else out there who has been in my position of trying to decide to fight for and persevere with B12 or change to Topamax?

its such a hard decision.

Thanks for reading. I know I'm a pain.

UPDATE: I despair. Three times I've chased requests from my neurologist for my surgery to sort out me having a brain scan and a tilt table test. On each occasion I was told it was in hand. My hubby phoned the hospital direct to be told in fact neither referral had been auctioned. I went back to the surgery to ask what the hell is going on and finally get a call back to say the referral seems to have got lost. So, six weeks wasted. But hey, it's only an important brain scan‼️‼️‼️

Last edited by

7 Replies

oldestnewest
  • Sorry to hear that you are having such a nightmare at the moment.

    As you seem to have had some response to the B12 - there is evidence that even if B12 isn't the actual cause some conditions do benefit from B12 in relation to neurological damage, so it might be worth trying to continue without the medics - though this does assume that you have the financial resources to be able to source B12 for yourself - and that doesn't necessarily mean injections - it could be sublingual tablets/sprays, nasal sprays or even skin patches ... and that would also give you the option of experimenting with different types of B12, eg methyl and adenosyl etc.

  • Surely the improvements that you have had are worth fighting for!? You wouldn't want to have to deal with that again too and other symptoms might start if you don't get your levels right.

    I know it's hard but try to keep strong and focused to get all the help you can - you might need several things to get everything sorted. The health "service" can be so frustrating! Good luck!

  • Really sympathise with your situation.

    I'm also wondering how one knows at what stage there will be no further improvement. It's all a bit vague. Maybe there's a plateau stage which seems as if there will be no further improvement, and once past that improvements might continue? Does anyone know? (That's kind of rhetorical - it doesn't appear so!)

  • Persevere with your GP!! Mine is playing ball despite consultant not on my side!!

    Here is a link for Neo-Cytamen (Hydroxocobalamin) which I am prescribed - here you will find the insert which is in the pack and clearly states that for neurological damage inject every other day until no further improvement is noticed

    drugs.com/uk/neo-cytamen-10...

    I did not in fact have them ever other day but weekly which was enough for me, I then moved onto fortnightly and and now on three weekly.

    I lost all the movement from the hip to the knee of my right leg. I now have movement back, albeit the leg has not got full power and is slower than my other leg

    I do not think it is curing the damage or whatever caused the problem as movement stops if I cease having the injections but it means I am more active which is a huge plus

  • Thank you everyone. It helps just knowing I'm not alone.

  • Hello Chocoholic,

    I take Topamax as a prophylactic for Migraines and I have been on them for a few years now. They are actually an anti-epileptic medication which can stop your body from absorbing B12. Plus a lot of the side effects I experienced for months when I first started taking them were extreme and very similar to the symptoms of B12 deficiency.

    I am on a cocktail of medication due to having Endometriosis and I would say that Topamax is by far the one I hate the most.

    On the bright side I did lose 2.5 stone when I started taking it but then was only a size 10 to begin with so although I was happy I did get a lot of lectures from my friends. Anorexia is one of the side effects as well as an addiction to water and I was constantly drinking the stuff. You also stop feeling the fizz in any carbonated drinks and they all taste pretty horrid anyway so you tend to stop drinking them.

    I just wouldn't say that Topamax is going to help you one bit with the symptoms you are experiencing, it is just going to make them 10 times worse. Read the leaflet that came with the tablets or search side effects online.

    Victoria

    Xxx

  • The BNF clearly states alternate day injections until no further improvement....... All he has to do is open the book sat on his desk ....... Pshaw !!!

You may also like...